University of Surrey

Test tubes in the lab Research in the ATI Dance Research

Numerical continuation of hamiltonian relative periodic orbits

Wulff, C and Schebesch, A (2008) Numerical continuation of hamiltonian relative periodic orbits Journal of Nonlinear Science, 18 (4). pp. 343-390.

WulffSchebesch.pdf - ["content_typename_Accepted version (post-print)" not defined]
Available under License : See the attached licence file.

Download (685kB) | Preview
Text (licence)
Available under License : See the attached licence file.

Download (33kB) | Preview


The bifurcation theory and numerics of periodic orbits of general dynamical systems is well developed, and in recent years, there has been rapid progress in the development of a bifurcation theory for dynamical systems with structure, such as symmetry or symplecticity. But as yet, there are few results on the numerical computation of those bifurcations. The methods we present in this paper are a first step toward a systematic numerical analysis of generic bifurcations of Hamiltonian symmetric periodic orbits and relative periodic orbits (RPOs). First, we show how to numerically exploit spatio-temporal symmetries of Hamiltonian periodic orbits. Then we describe a general method for the numerical computation of RPOs persisting from periodic orbits in a symmetry breaking bifurcation. Finally, we present an algorithm for the numerical continuation of non-degenerate Hamiltonian relative periodic orbits with regular drift-momentum pair. Our path following algorithm is based on a multiple shooting algorithm for the numerical computation of periodic orbits via an adaptive Poincaré section and a tangential continuation method with implicit reparametrization. We apply our methods to continue the famous figure eight choreography of the three-body system. We find a relative period doubling bifurcation of the planar rotating eight family and compute the rotating choreographies bifurcating from it. © 2008 Springer Science+Business Media, LLC.

Item Type: Article
Divisions : Faculty of Engineering and Physical Sciences > Mathematics
Authors :
Wulff, C
Schebesch, A
Date : August 2008
DOI : 10.1007/s00332-008-9026-x
Additional Information : The original publication is available at
Depositing User : Symplectic Elements
Date Deposited : 14 Nov 2014 17:20
Last Modified : 31 Oct 2017 17:03

Actions (login required)

View Item View Item


Downloads per month over past year

Information about this web site

© The University of Surrey, Guildford, Surrey, GU2 7XH, United Kingdom.
+44 (0)1483 300800